Kansas, 2005

Winter Storm in Kansas, February 8, 2005

February 8, 2005 · NWS EAX · 3 events in 3 counties and zones

A quick burst of 3 to 4 inches of snow fell in about 2 hours time, right before and during the evening rush hour. Highway delays of 3 to 4 hours were common during the evening commute, with numerous accidents reported as well.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A quick burst of 3 to 4 inches of snow fell in about 2 hours time, right before and during the evening rush hour. Highway delays of 3 to 4 hours were common during the evening commute, with numerous accidents reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 8, 2:50 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 8, 2:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CST TUE FEB 8 2005

.DISCUSSION...
VERY INTERESTING AFTERNOON WATCHING THE SNOW EVOLVE ACROSS THE
REGION. SNOWFALL TOTALS NOT ADDING UP AS QUICKLY AS FIRST
THOUGHT...BUT WE ARE TRACKING A CONVECTIVE AREA OF SNOW MAKING A
BEELINE FOR THE SOUTHERN METRO AREA.

DO NOT BELIEVE WE WILL MEET HEAVY SNOW CRITERIA WITHIN THE WARNING
AREA EXCEPT FOR ISOLATED EXCEPTIONS IN THE SOUTHEASTERN METRO.
SILVER DOLLAR SIZED FLAKES WERE NOTED BY A SPOTTER IN OTTAWA WITH
THE BAND INVADING THE SOUTHERN SUBURBS...SO THE SNOWFALL RATE WILL
LIKELY BE WORTHY OF THE STRONGER HEADLINE. 12Z AND 18Z MODEL RUNS
DOING AN EXCEPTIONAL JOB HANDLING THE STRONGEST LIFT ASSOCIATED WITH
UPPER LEVEL JET AND APPROACHING VORT MAX. PRECIP REALLY BREAKS DOWN
INTO MORE OF A SCATTERED NATURE ON RADAR AND THIS FITS WELL WITH THE
NAM AND RUC DEPICTIONS OF A SHARP END TO THE STRONGER LIFT EARLY
THIS EVENING. EXPECT A WIDESPREAD 2 TO 3 INCH SNOW EVENT ALONG A
CORRIDOR FROM KANSAS CITY TO MACON WITH SNOW AMOUNTS LESSER TO THE
SOUTH GIVEN SLEET AND FREEZING RAIN THAT WILL CUT INTO SNOWFALL
POTENTIAL. WE MAY SEE A COUPLE REPORTS OF ISOLATED 4 INCH AMOUNTS
IN THE SOUTHEASTERN METRO WITH THE CONVECTIVE BAND MOVING THROUGH.
FURTHER NORTH WEVE SEEN REPORTS OF AN INCH OR TWO WITH THE BROADER
DEFORMATION BAND AND EXPECT ANOTHER INCH OR TWO BEFORE THE EVENT
ENDS.

ALL IN ALL...CURRENT FORECAST HAS THINGS WELL IN HAND WITH
AFOREMENTIONED TWEAKS DOWN ON SNOWFALL TOTALS. HAVE KEPT TREND OF
PRECIP ENDING FROM WEST TO EAST THIS EVENING BUT SPED IT UP BY A
COUPLE OF HOURS.

HUDSON

AFTER THE AREA OF SNOW EXITS TO THE EAST TOMORROW MORNING...THE MAIN
CONCERN FOR TOMORROW BECOMES TEMPERATURES. HAVE UNDERCUT THE LOW END
OF GUIDANCE FOR MOST PLACES TOMORROW AS THE ANTICIPATED SNOW PACK IS
EXPECTED TO HAVE A NEGATIVE IMPACT ON WARMING TEMPERATURES THROUGH
THE DAY. A BRIEF PERIOD OF UPPER LEVEL RIDGING SHOULD ALLOW
TEMPERATURES TO WARM A BIT MORE ON THURSDAY EVEN WITH THE REMAINING
SNOW COVER.

WENT WITH A BLEND OF THE 12Z GFS AND 00Z ECMWF FOR THE FRIDAY
THROUGH NEXT TUESDAY TIMEFRAME. A WEAK UPPER TROUGH WILL SLIDE
SOUTHEAST FROM THE MONTANA/WYOMING REGION JUST PRIOR TO THE WEEKEND.
ANY PRECIPITATION RELATED TO THIS FEATURE LOOKS TO STAY NORTH OF THE
FORECAST AREA. A SOUTHERN STREAM UPPER TROUGH WILL ADVANCE EAST FROM
THE BAJA REGION TOWARD THE TEXAS PANHANDLE BY EARLY SUNDAY. AHEAD OF
THIS FEATURE...POSITIVE THETA-E ADVECTION IS FORECAST TO SPREAD EAST
INTO THE FORECAST AREA EARLY SATURDAY MORNING BRINGING THE ONSET OF
PRECIPITATION. PRECIPITATION LOOKS TO CONTINUE THROUGH THE WEEKEND
WITH A SURFACE TROUGH REACHING THE AREA ON SUNDAY. THE MEDIUM RANGE
MODELS HAVE TRENDED TOWARD A WARMER SOLUTION...THEREFORE HAVE
ADJUSTED THE PRECIPITATION TYPE TO RAIN FOR THE DURATION OF THE
WEEKEND.

STOFLET

&&
.PREV DISCUSSION...

1040 AM...
HEAVY SNOW BEGINNING TO SHOW ITS HAND LATE THIS MORNING...WITH
STRONG RETURNS OVER EASTERN KANSAS. COORDINATION WITH TOPEKA AND
WICHITA INDICATE THAT THE HEAVIEST RETURNS COINCIDENTAL WITH 1
SNOWFALL RATES PER HOUR...WITH SOME SLEET NOTED TOWARDS EMPORIA.

EXPECT A QUICK BURST OF SNOW IN THE FAR WESTERN FORECAST AREA
TOWARDS THE NOON HOUR...DRIVEN PRIMARILY BY ISENTROPIC LIFT NOTED ON
THE 295K SURFACE OFF THE 12Z NAM. BETTER SHOW STILL LOOKS TO HOLD
OFF UNTIL LATE AFTERNOON AND EVENING. IMPRESSIVE JET STRUCTURE TO
YIELD STRONG DIRECT CIRCULATION...COUPLED WITH STRONG VORTICITY
ADVECTION AND DYNAMICS. CROSS SECTION CENTERED FROM NEAR ALBANY TO
SOUTHEAST OF WHITEMAN AFB ALSO SHOWS FOLDING OF THETA-E SURFACES
COINCIDENT WITH THE AREA OF STRONGEST LIFT (AROUND 12 MBS-1) AND THE
FAVORABLE TEMPERATURES FOR DENDRITIC GROWTH.  BOTTOM LINE IS THAT WE
COULD SEE MORE OF A CONVECTIVE NATURE TO THE SNOW...AND WOULD NOT BE
SURPRISED TO SEE THUNDERSNOW BY LATE AFTERNOON AND EARLY EVENING IN
SOME LOCATIONS.

THE CONVECTIVE NATURE MAKES SNOW AMOUNTS EVEN TOUGHER. STILL HOLDING
WITH 4-7 IN THE GREATER KANSAS CITY METRO...WITH A WIDE SWATH OF
3-5 FROM KANSAS CITY TO MACON. FOR NOW HAVE NOT EXPANDED HEAVY SNOW
WARNING FURTHER EAST AND NORTH...BUT THIS MAY NEED TO BE REEVALUATED
AS TRENDS EVOLVE. ANY THUNDERSNOW COULD REALLY THROW A WRENCH INTO
THE WORKS.

BASED ON UPSTREAM TRENDS...HAVE ALSO EXPANDED SNOW ADVISORY TO
INCLUDE ALL OF NORTHWEST MISSOURI. WHILE SNOW AMOUNTS THERE MAY
REACH 2-3...RATES WILL BE THE TRIGGER THAT LEADS TO A QUICKER
DETERIORATION OF TRAVEL CONDITIONS.

HUDSON

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAVY SNOW WARNING UNTIL 9 PM TUESDAY FOR JOHNSON...
      LEAVENWORTH...WYANDOTTE AND MIAMI COUNTIES.
     SNOW ADVISORY UNTIL 9 PM TUESDAY FOR DONIPHAN AND ATCHISON
      COUNTIES.
     WINTER WEATHER ADVISORY UNTIL 9 PM FOR LINN COUNTY.

MO...HEAVY SNOW WARNING IN EFFECT UNTIL 9 PM FOR PLATTE...CLAY...
      JACKSON AND CASS COUNTIES.
     SNOW ADVISORY UNTIL 3 AM WEDNESDAY FOR NORTHEAST MISSOURI...
      EAST OF A BETHANY TO CHILLICOTHE LINE AND ALONG/NORTH OF 36
      HIGHWAY.
     WINTER WEATHER ADVISORY FOR ALL OTHER AREAS...WEST OF HIGHWAY
      13 UNTIL 9 PM AND EAST OF HIGHWAY 13 UNTIL 3 AM.

WFO EAX
Hazardous weather outlook, Feb 8, 12:47 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CST TUE FEB 8 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091200-

...WINTER WEATHER ADVISORIES AND WARNINGS IN EFFECT THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ACCUMULATING SNOW WILL OVERSPREAD THE ENTIRE AREA THIS AFTERNOON AND
EVENING. THE HIGHEST AMOUNTS...FROM 4 TO 7 INCHES...WILL BE IN AN
AREA FROM LEAVENWORTH TO EXCELSIOR SPRINGS...SOUTH THROUGH KANSAS
CITY TO PAOLA AND PLEASANT HILL. A HEAVY SNOW WARNING HAS BEEN ISSUED
FOR THESE AREAS...INCLUDING THE KANSAS CITY METROPOLITAN AREA. A
BROAD SWATH OF 3 TO 5 INCHES OF SNOW WILL SURROUND THIS HEAVIER
AXIS...AND EXTEND FROM JUST NORTH AND EAST OF THE KANSAS CITY METRO
AREA TO KIRKSVILLE AND MACON.

LESSER SNOWFALL AMOUNTS WILL OCCUR OUTSIDE OF THIS BAND OF HEAVIER
SNOW. A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN WILL LEAD TO
TREACHEROUS DRIVING CONDITIONS FROM MOUND CITY KANSAS EAST THROUGH
BUTLER AND CLINTON. SNOWFALL ACCUMULATIONS FROM 2 TO 4 INCHES WILL BE
COMMON CLOSER TO THE IOWA BORDER...AND ALSO IN THE TRUMAN LAKES AREAS
WHERE THE SLEET AND FREEZING RAIN WILL CUT INTO SNOW TOTALS.

THE STORM SYSTEM RESPONSIBLE FOR THE WINTER WEATHER WILL QUICKLY EXIT
THE AREA THIS EVENING...BRINGING AN END TO THE SNOW THIS EVENING FROM
WEST TO EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO REPORT SNOW TOTALS TO THE
NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

HUDSON

In the hours before

Local storm report, Feb 8, 2:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 PM CST TUE FEB 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     SNOW             TROY                    39.79N 95.09W
02/08/2005  1.0 INCH         DONIPHAN           KS   LAW ENFORCEMENT

            STILL SNOWING

&&

HMORGAN
Local storm report, Feb 8, 2:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
211 PM CST TUE FEB 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FREEZING RAIN    3 WSW MOUND CITY KS     38.12N 94.87W
02/08/2005  0.10 INCH        LINN               KS   TRAINED SPOTTER

            MIXTURE OF FREEZING RAIN AND SLEET

0208 PM     SNOW             OSAWATOMIE              38.50N 94.95W
02/08/2005  0.5 INCH         MIAMI              KS   FIRE DEPT/RESCUE

            SNOW AND SLEET FALLING

&&

GKOCH
Local storm report, Feb 8, 2:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 PM CST TUE FEB 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     SNOW             TONGANOXIE              39.11N 95.08W
02/08/2005  1.0 INCH         LEAVENWORTH        KS   TRAINED SPOTTER

            ROADS BECOMING SLICK

0220 PM     SNOW             EDGERTON KS             38.76N 95.01W
02/08/2005  2.5 INCH         JOHNSON            KS   EMERGENCY MNGR

            2 TO 3 INCHES ESTIMATED. STILL SNOWING HARD.

&&

GKOCH
Local storm report, Feb 8, 2:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
244 PM CST TUE FEB 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     SNOW             OSAWATOMIE              38.50N 94.95W
02/08/2005  1.0 INCH         MIAMI              KS   CO-OP OBSERVER

            MIX OF SNOW AND SLEET

&&

LEINS
Local storm report, Feb 8, 2:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CST TUE FEB 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     SNOW             PLEASANT HILL           38.80N 94.27W
02/08/2005  0.5 INCH         CASS               MO   OFFICIAL NWS OBS

            STILL SNOWING

&&

HMORGAN
Local storm report, Feb 8, 2:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CST TUE FEB 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     SNOW             ST JOSEPH               39.76N 94.85W
02/08/2005  1.0 INCH         BUCHANAN           MO   TRAINED SPOTTER

            STILL SNOWING

&&

HMORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Johnson

When
February 8, 3:00 PM CST to 7:00 PM CST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Winter Storm, Wyandotte

When
February 8, 3:00 PM CST to 7:00 PM CST
Where
Wyandotte forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Winter Storm, Leavenworth

When
February 8, 3:00 PM CST to 7:00 PM CST
Where
Leavenworth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437486, 5437487, 5437488.